Format

Send to

Choose Destination
Dig Liver Dis. 2006 Jan;38(1):33-8. Epub 2005 Jul 28.

Suspected drug-induced liver fatalities reported to the WHO database.

Author information

1
Department of Internal Medicine, Section of Gastroenterology and Hepatology, Sahlgrenska University Hospital, Med Pol II, SE-413 45 Gothenburg, Sweden. einar.bjornsson@medic.gu.se

Abstract

BACKGROUND:

World Health Organisation drug monitoring started in 1968. No systematic investigation has been carried out using this database of adverse drug reactions with liver injury associated with fatalities.

METHODS:

All reports of suspected hepatic adverse drug reactions with a fatal outcome received by the WHO Collaborating Centre for International Drug Monitoring in Uppsala Sweden from 1968 to 2003 were screened. Only those drugs associated with at least 50 suspected cases were analysed.

RESULTS:

A total of 4,690 reports of suspected drug-induced liver injury associated with fatal outcome were found in the database. The median age of the patients was 45 years and 50.4% were females. A total of 21 drugs were suspected to have caused at least 50 fatalities each. Among these 1,808 adverse drug reactions, the reporting country in 1,598 (88.3%) of the cases was the United States. The most common drugs associated with fatalities were acetaminophen, troglitazone, valproate, stavudine, halothane, lamivudine, didanosine, amiodarone, nevirapine and sulfamethoxazole/trimethoprim. The most common drug types found were analgesics, drugs against human immunodeficiency virus, anticonvulsants and antibacterial drugs.

CONCLUSIONS:

A wide range of different drugs were suspected to have caused fatal liver injury. Analgesics, drugs against infectious diseases and anticonvulsants were the drug types most commonly associated with fatalities.

PMID:
16054882
DOI:
10.1016/j.dld.2005.06.004
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center